Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A note on the category of the free loop space


Authors: E. Fadell and S. Husseini
Journal: Proc. Amer. Math. Soc. 107 (1989), 527-536
MSC: Primary 55M30; Secondary 55P35, 58E10, 58F05
DOI: https://doi.org/10.1090/S0002-9939-1989-0984789-4
MathSciNet review: 984789
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A useful result in critical point theory is that the LjusternikSchnirelmann category of the space of based loops on a compact simply connected manifold $ M$ is infinite (because the cup length of $ M$ is infinite). However, the space of free loops on $ M$ may have trivial products. This note shows that, nevertheless, the space of the free loops also has infinite category.


References [Enhancements On Off] (What's this?)

  • [1] A. Ambrosetti and V. Coti Zelati, Critical points with lack of compactness and singular dynamical systems, Ann. Mat. Pura Appl. (to appear). MR 932787 (89e:58023)
  • [2] E. Fadell, On fiber spaces, Trans. Amer. Math. Soc. 90 (1959), 1-14. MR 0101520 (21:330)
  • [3] -, Cohomological methods in non-free $ G$-spaces with applications to general Borsuk-Ulam theorems and critical point theorems for invariant functionals, Nonlinear Functional Analysis and its Applications, Reidel, (1986), 1-47.
  • [4] -, Lectures in cohomological index theories of $ G$-spaces with applications to critical point theory, Raccolta Di Universeta della Calabria, (1987), Cosenza, Italy.
  • [5] E. Fadell and S. Husseini, Relative cohomological index theories, Adv. in Math. 64 (1987), 1-31. MR 879854 (88f:55006)
  • [6] E. Fadell and L. Neuwirth, Configuration spaces, Math. Scand. 10 (1962), 111-118. MR 0141126 (25:4537)
  • [7] W. Hurewicz, On the concept of fiber space, Proc. Nat. Acad. Sci. 41 USA (1955), 956-961, MR 0073987 (17:519e)
  • [8] P. Rabinowitz, Minimax methods in critical point theory with applications to differential equations, CBMS Report No. 65, 1984.
  • [9] -, Periodic solutions for some forced singular Hamiltonian systems, Festschrift fur Jurgen Moser (to appear).
  • [10] J. T. Schwartz, Generalizing the Lusternik-Schnirelmann theory of critical points, Comm. Pure. Appl. Math. 17 (1964), 307-315. MR 0166796 (29:4069)
  • [11] J. P. Serre, Homologie singulier des espaces fibrés, Ann. of Math. 54 (1951), 425-505. MR 0045386 (13:574g)
  • [12] E. Spanier, Algebraic topology, McGraw-Hill, 1966. MR 0210112 (35:1007)
  • [13] M. Viguré-Poirrier and D. Sullivan, The homology theory of the closed geodesic problem, J. Differential Geom. 11 (1976), 633-644. MR 0455028 (56:13269)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55M30, 55P35, 58E10, 58F05

Retrieve articles in all journals with MSC: 55M30, 55P35, 58E10, 58F05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0984789-4
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society